Alert archive / Illinois / Flash Flood Warnings in 2024

Flash Flood Warning 20, NWS Lincoln, IL

August 16, 2024McLean County, Illinois

NWS Lincoln, IL issued this flash flood warning at Aug 16, 2024, 2:09 AM CDT for McLean County, Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2024, 2:09 AM CDT (07:09 UTC)
Expired
Aug 16, 2024, 4:44 AM CDT
In force
3 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

County McLean County, IL

The radar

The Lincoln radar (KILX), 52 km from the middle of the area, began a volume at 07:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 7.2 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2024-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1642 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2024-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1642 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
897 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
1.1
Supercell composite
9.9

Open this sounding in Storm Lab

The text

As transmitted.

988 
WGUS53 KILX 160709
FFWILX
ILC113-161015-
/O.NEW.KILX.FF.W.0020.240816T0709Z-240816T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
209 AM CDT Fri Aug 16 2024

The National Weather Service in Lincoln has issued a

* Flash Flood Warning for...
  Southern and Central McLean County in central Illinois...

* Until 515 AM CDT.

* At 208 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2 inches of 
  rain have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Bloomington, Le Roy, Heyworth, Downs, McLean, Saybrook, 
  Bellflower, Arrowsmith, Ellsworth, Holder, Moraine View State 
  Park, Central Illinois Regional Airport and Shirley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4033 8847 4034 8877 4029 8896 4029 8921
      4037 8917 4055 8887 4047 8847

FLASH FLOOD...RADAR INDICATED

$$

Deubelbeiss
1 follow-up statement
924 
WGUS73 KILX 160944
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
444 AM CDT Fri Aug 16 2024

ILC113-160954-
/O.CAN.KILX.FF.W.0020.000000T0000Z-240816T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
McLean IL-
444 AM CDT Fri Aug 16 2024

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHERN MCLEAN COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 4033 8847 4034 8877 4029 8896 4029 8921
      4037 8917 4055 8887 4047 8847

$$

25

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 1:50 AM CDT, 19 minutes earlier. Its key messages:

  • Isolated afternoon and evening showers/storms linger into this weekend, as a slow moving upper low drifts across the Great Lakes.
  • An extended period of cooler conditions this weekend through much of next week, with temperatures around 5 degrees below seasonal normals.
Area forecast discussion, Aug 16, 1:50 AM CDT, 19 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
150 AM CDT Fri Aug 16 2024

.KEY MESSAGES...

- Isolated afternoon and evening showers/storms linger into this
  weekend, as a slow moving upper low drifts across the Great
  Lakes.

- An extended period of cooler conditions this weekend through
  much of next week, with temperatures around 5 degrees below
  seasonal normals.

&&

.DISCUSSION...
Issued at 150 AM CDT Fri Aug 16 2024

A solid line of storms has congealed over portions of central IL
early this morning, along a zone of lingering 2000 J/kg MLCAPE and
30-40 kt effective deep layer shear. A few stronger updrafts have
recently been noted, with small hail and sub-severe wind gusts
reported. Have not had any severe reports over the past couple
hours and feel this trend will continue for the next few hours,
with storms dissipating toward sunrise over eastern IL.

Today, cutoff upper low currently over west central MN shifts east
into northern WI by late afternoon. Cyclonic flow and vort lobes
settle south enough for slight chance PoPs across the northern CWA
late afternoon, and CWA-wide during the evening. A few of the
showers and storms could have gusty winds up to 40-50 mph given
modest instability in place. The low level thermal ridge looks to
linger one more day with mid to upper 80s highs. This, combined
with lower 70s dewpoints will make for another steamy summer day
and heat indices peaking at 90-95F.

This weekend, vertically stacked low pressure slows across the
Great Lakes, veering low and mid level flow northwest. This will
bring a cooler, and slightly less humid airmass into the region.
Proximity to the low will keep isolated/scattered showers in the
forecast area-wide Saturday, and over eastern IL Sunday.

Next week, ensemble guidance is generally in good agreement
regarding the longwave pattern. Northwest flow looks to persist
through much of the week across the Midwest, as an omega type
block sets up over the CONUS. At the surface, large high pressure
stretching over the Great Lakes and eastern Midwest should keep
weather dry, and temperatures running a few degrees below normal.

25

&&

.AVIATION...  (For the 06z TAFs through 06z Friday Night)
Issued at 1121 PM CDT Thu Aug 15 2024

Scattered TSRA will affect central IL tonight. If a terminal is
impacted, reductions to IFR and variable/gusty winds are
possible. The storms are forecast to diminish from west to east
between 08-10z. Guidance continues to show an area of MVFR
ceilings behind the storms, which would persist for several hours
before scattering and lifting by late morning. Winds will
generally be from the south under 10 kt tonight, then veer west by
late morning.

25

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Aug 15, 2:58 PM CDT, 11 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
258 PM CDT Thu Aug 15 2024

ILZ027>031-036-037-040>042-047>051-162000-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-Schuyler-Mason-
Logan-Cass-Menard-Scott-Morgan-Sangamon-
258 PM CDT Thu Aug 15 2024

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms tonight will pose a risk for strong to
locally damaging wind gusts, hail, and a low chance for a tornado.
In addition, torrential rains may lead to rapid onset urban and
street flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 9 pm and 1 am.

Expected storm motion is toward the east around 30 mph.

ILZ052>054-061-062-066>068-071>073-162000-
Christian-Macon-Moultrie-Shelby-Cumberland-Effingham-Jasper-Crawford-
Clay-Richland-Lawrence-
258 PM CDT Thu Aug 15 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and southeast Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms tonight will pose a risk for strong to
locally damaging wind gusts, hail, and a low risk for a tornado. In
addition, torrential rains may lead to rapid onset urban and street
flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 10 pm and 3 am.

Expected storm motion is toward the east around 30 mph.

ILZ038-043>046-055>057-063-162000-
McLean-De Witt-Piatt-Champaign-Vermilion-Douglas-Coles-Edgar-Clark-
258 PM CDT Thu Aug 15 2024

This Hazardous Weather Outlook is for central Illinois and east
central Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms tonight will pose a risk for strong to
locally damaging wind gusts, hail, and a low risk for a tornado. In
addition, torrential rains may lead to rapid onset urban and street
flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a 20 percent chance for an isolated storm along a cold
front Friday. Any storm could turn severe, with localized damaging
wind gusts and hail the main concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 10 pm and 3 am.

Expected storm motion is toward the east around 30 mph.

Bumgardner

In the hours before

Special weather statement, Aug 16, 12:04 AM CDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1204 AM CDT Fri Aug 16 2024

ILZ027-036-160530-
Knox-Fulton-
1204 AM CDT Fri Aug 16 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL FULTON AND
SOUTHWESTERN KNOX COUNTIES THROUGH 1230 AM CDT...

At 1204 AM CDT, Doppler radar was tracking a strong thunderstorm over
Abingdon, or 11 miles south of Galesburg, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Abingdon, Knoxville, London Mills, Maquon, St. Augustine, Dahinda,
Delong, Gilson, and Middle Grove.

This includes Interstate 74 between mile markers 54 and 62.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
west central Illinois.

&&

LAT...LON 4093 9009 4066 9009 4071 9044 4085 9045
      4088 9044
TIME...MOT...LOC 0504Z 268DEG 24KT 4078 9038

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

37
Special weather statement, Aug 16, 12:49 AM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1249 AM CDT Fri Aug 16 2024

ILZ029-036-037-041-160600-
Tazewell-Peoria-Mason-Fulton-
1249 AM CDT Fri Aug 16 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL FULTON...WEST
CENTRAL TAZEWELL...NORTH CENTRAL MASON AND SOUTH CENTRAL PEORIA
COUNTIES THROUGH 100 AM CDT...

At 1248 AM CDT, Doppler radar was tracking a strong thunderstorm near
St. David, or near Canton, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Canton, Manito, Glasford, St. David, Kingston Mines, Dunfermline,
Forest City, Bryant, Banner, Liverpool, Little America, and Goofy
Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
central and west central Illinois.

&&

LAT...LON 4041 9010 4056 9009 4061 8977 4033 8978
TIME...MOT...LOC 0548Z 271DEG 26KT 4048 8999

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

37
Special weather statement, Aug 16, 12:52 AM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1252 AM CDT Fri Aug 16 2024

ILZ036-040-041-160615-
Mason-Schuyler-Fulton-
1252 AM CDT Fri Aug 16 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN FULTON...EASTERN
SCHUYLER AND WESTERN MASON COUNTIES THROUGH 115 AM CDT...

At 1252 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ipava, or 10 miles southwest of Lewistown, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Astoria, Ipava, Bath, Bluff City, and Duncan Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
central and west central Illinois.

&&

LAT...LON 4023 9044 4039 9034 4037 9004 4012 9016
TIME...MOT...LOC 0552Z 289DEG 27KT 4031 9032

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

37
Special weather statement, Aug 16, 1:12 AM CDT, 57 minutes before
Special Weather Statement
National Weather Service Lincoln IL
112 AM CDT Fri Aug 16 2024

ILZ029-036-037-041-160630-
Tazewell-Peoria-Mason-Fulton-
112 AM CDT Fri Aug 16 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN FULTON...
SOUTHWESTERN TAZEWELL...NORTHEASTERN MASON AND SOUTH CENTRAL PEORIA
COUNTIES THROUGH 130 AM CDT...

At 112 AM CDT, Doppler radar was tracking a strong thunderstorm near
Manito, or 11 miles northeast of Havana, moving east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Pekin, Havana, Manito, South Pekin, Glasford, Easton, Mapleton,
Kingston Mines, Forest City, Banner, Liverpool, Topeka, Chatauqua
Park, Powerton, Goofy Ridge, and Little America.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
central and west central Illinois.

&&

LAT...LON 4031 9014 4057 8996 4057 8960 4020 8975
TIME...MOT...LOC 0612Z 284DEG 31KT 4037 8986

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

37
Special weather statement, Aug 16, 1:34 AM CDT, 35 minutes before
Special Weather Statement
National Weather Service Lincoln IL
134 AM CDT Fri Aug 16 2024

ILZ037-041-042-047-048-051-160700-
Logan-Tazewell-Sangamon-Mason-Menard-Cass-
134 AM CDT Fri Aug 16 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN MENARD...WESTERN
LOGAN...NORTH CENTRAL SANGAMON...SOUTHEASTERN TAZEWELL...NORTHEASTERN
CASS...SOUTHWESTERN MCLEAN AND EASTERN MASON COUNTIES THROUGH 200 AM
CDT...

At 134 AM CDT, Doppler radar was tracking a strong thunderstorm over
San Jose, or 7 miles northeast of Mason City, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lincoln, Mason City, Delavan, Williamsville, Minier, South Pekin,
Hopedale, Greenview, Green Valley, San Jose, Emden, Elkhart,
Armington, Middletown, Easton, Hartsburg, New Holland, Oakford,
Broadwell, and Fancy Prairie.

This includes the following highways...
 Interstate 155 between mile markers 0 and 21.
 Interstate 55 between mile markers 107 and 132.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
central Illinois.

&&

LAT...LON 4048 8972 4046 8926 4029 8926 3988 8948
      4011 9000
TIME...MOT...LOC 0634Z 289DEG 35KT 4027 8958

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

37
Special weather statement, Aug 16, 1:46 AM CDT, 23 minutes before
Special Weather Statement
National Weather Service Lincoln IL
146 AM CDT Fri Aug 16 2024

ILZ038-160715-
McLean-
146 AM CDT Fri Aug 16 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN MCLEAN COUNTY
THROUGH 215 AM CDT...

At 143 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Bloomington, moving northeast at 25 mph. These
storms are producing torrential rainfall and may lead to urban
flooding.

HAZARD..Heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Urban flooding.

Locations impacted include...
Bloomington, Normal, Hudson, Downs, Towanda, Ellsworth, Holder,
Shirley, and Central Illinois Regional Airport.

This includes the following highways...
 Interstate 39 between mile markers 0 and 4.
 Interstate 55 between mile markers 151 and 170.
 Interstate 74 between mile markers 125 and 145.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
central Illinois.

&&

LAT...LON 4031 8890 4041 8916 4061 8903 4049 8866
TIME...MOT...LOC 0643Z 228DEG 23KT 4045 8887

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

37

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 10:19 PM CDTSpecial Weather StatementILXKnox26 min
Aug 15, 10:40 PM CDTSevere Thunderstorm WarningILXFulton, Knox, Stark37 min
Aug 15, 10:59 PM CDTSevere Thunderstorm Warning Considerable damage threatILXFulton, Knox, Peoria, Stark46 min
Aug 15, 11:22 PM CDTSevere Thunderstorm Warning Considerable damage threatILXMarshall, Peoria, Stark, Tazewell, Woodford38 min
Aug 16, 12:04 AM CDTSpecial Weather StatementILXKnox26 min
Aug 16, 12:10 AM CDTSevere Thunderstorm WarningILXMarshall, Woodford20 min
Aug 16, 12:49 AM CDTSpecial Weather StatementILXFulton11 min
Aug 16, 12:52 AM CDTSpecial Weather StatementILXFulton23 min
Aug 16, 1:12 AM CDTSpecial Weather StatementILXMason18 min
Aug 16, 1:34 AM CDTSpecial Weather StatementILXLogan, Menard26 min
Aug 16, 1:46 AM CDTSpecial Weather StatementILXMcLean29 min
Aug 16, 3:26 AM CDTSevere Thunderstorm WarningILXChristian34 min

Nearby

Flash Flood Warnings in Illinois, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.